Dilated Pupils as a Symptom of Drug Abuse
There are many signs we can use to tell if someone has been taking drugs. One of the most commonly used by law enforcement and medical professionals methods is checking for visible dilation of the pupils. As a matter of fact, it can even be used to determine the type of drugs you took, and the severity of your use.
When the pupil of your eye is dilated, it means that two groups of muscles in the eye (the iris dilator and the iris sphincter), have been activated by your body’s parasympathetic and sympathetic nervous system. The parasympathetic nervous system is what controls your body’s autonomic functions when you are at rest, while the sympathetic nervous system is what controls your body’s fight or flight response, also known as adrenaline. As you can judge by these descriptions, there is an obvious problem with both being activated at the same time.
Substances That Cause Dilated Pupils
There are different drugs that can cause your pupils to dilate. The most common are psychotropic stimulants. However, nearly every abused substance can cause your eyes to change in some way.
- Recreational drugs such as ecstasy, molly, and other similar substances can cause the size of your pupils to change. They can also cause blurred vision and rapid quivering of the pupils.
- Just like alcohol, if benzodiazepines are abused, these medications can alter your vision. They can also cause double or blurry vision. Dilated pupils are a sign that you have overdosed on benzodiazepines.
- When you take cocaine, the drug works by stimulating your brain to release endorphins and adrenaline. When this happens, your body reacts by altering your pupils, causing dilation.
- When you drink too much alcohol, it can result in double or blurry vision.
How Drugs and Other Substances Cause Dilated Pupils
When you consume substances in harmful quantities, these substances affect the muscles in your eye that control the amount of light that is allowed in. Since there are many drugs that cause this condition, the reactions can be different. When this happens, your pupils react to the change in permitted light levels, resulting in contraction, expansion, or dilation of the pupils. Depending on the amount of the substance you consumed, and for how long you have been doing so, you may also
experience dry mouth, heavy sweating and difficulty in breathing.
When you struggle with substance abuse and addiction for a long time, without professional help, you put yourself at the risk of serious health complications. Substance abuse has been known to play a huge role in long-term vision problems, including damage to the eyes, damage to the ocular nerve, and damage to the brain. It can also result in glaucoma, inflammation inside the eye, and dry eye syndrome.
What Can Be Done for Dilated Pupils?
Dilated pupils, damage to the eye, and cognitive failure, are just a few of the problems associated with drug abuse and addiction. Almost any abused substance can result in complications that affect your life and future. The best way to prevent, or slow down, these complications is to get professional help. A professional will help you determine the best programme that will clear your system of the drugs and assist you in entering a rehabilitation programme, that will help you overcome both the underlying causes for your addictive behaviour and the consequences of substance abuse.
Call our admissions line 24 hours a day to get help.
No matter where you live, there is a drug rehab center that can help you overcome your addiction. We'll help you find it.Select a County